Alert archive / California / Flash Flood Watches in 2011
Flash Flood Watch 3, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Sep 12, 2011, 3:58 AM PDT for 8 counties in California; 4 counties in Nevada. It took effect at Sep 12, 2011, 1:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2011, 3:58 AM PDT (10:58 UTC)
- In effect from
- Sep 12, 2011, 1:00 PM PDT
- Expired
- Sep 12, 2011, 9:56 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555 WGUS65 KREV 121058 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 358 AM PDT MON SEP 12 2011 ...SCATTERED HEAVY SHOWERS AND THUNDERSTORMS TODAY... .A LATE SEASON SURGE OF MOISTURE WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION THIS AFTERNOON AND EVENING. DEEP MOISTURE OVER THE SIERRA AND ALONG THE SIERRA FRONT WILL ALLOW SOME OF THESE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL WITH RATES NEAR OR EXCEEDING ONE INCH PER HOUR. CAZ071>073-NVZ002-003-130000- /O.NEW.KREV.FF.A.0003.110912T2000Z-110913T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-MONO-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE... SOUTH LAKE TAHOE...TRUCKEE...BRIDGEPORT...MAMMOTH LAKES... INCLINE VILLAGE...SPARKS...GARDNERVILLE...VIRGINIA CITY 358 AM PDT MON SEP 12 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM PDT THIS AFTERNOON THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CALIFORNIA AND WESTERN NEVADA...INCLUDING THE FOLLOWING AREAS...IN CALIFORNIA... GREATER LAKE TAHOE AREA...LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES AND MONO. IN WESTERN NEVADA...GREATER LAKE TAHOE AREA AND GREATER RENO-CARSON CITY-MINDEN AREA. * FROM 1 PM PDT THIS AFTERNOON THROUGH THIS EVENING * SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON AND EVENING...WITH RATES NEAR OR EXCEEDING ONE INCH PER HOUR. THESE HEAVY DOWNPOURS COULD CAUSE LOCALIZED FLASH FLOODING IN SOME AREAS. * HEAVY RAINFALL MAY CAUSE RAPID RISES IN SMALL STREAMS AND CREEKS...ESPECIALLY SOME THAT MAY BE DRY THIS TIME OF YEAR. * THERE IS ALSO POTENTIAL FOR ROCK OR MUDSLIDES IN STEEP TERRAIN AS WELL AS RECENT BURN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLOODING OF SMALL STREAMS...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER.GOV/RENO FOR UPDATES AND BE PREPARED FOR IMMEDIATE ACTION SHOULD HEAVY RAINS AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED. && $$ HOON HTTP://WEATHER.GOV/RENO
2 follow-up statements
469 WGUS65 KREV 122222 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 322 PM PDT MON SEP 12 2011 ...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THROUGH THIS EVENING... .A LATE SEASON SURGE OF MOISTURE WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THIS EVENING. DEEP MOISTURE OVER THE SIERRA AND ALONG THE SIERRA FRONT WILL ALLOW SOME OF THESE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL WITH RATES NEAR OR EXCEEDING ONE INCH PER HOUR. CAZ071>073-NVZ002-003-130600- /O.CON.KREV.FF.A.0003.000000T0000Z-110913T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-MONO-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE... SOUTH LAKE TAHOE...TRUCKEE...BRIDGEPORT...MAMMOTH LAKES... INCLINE VILLAGE...SPARKS...GARDNERVILLE...VIRGINIA CITY 322 PM PDT MON SEP 12 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CALIFORNIA AND WESTERN NEVADA...INCLUDING THE FOLLOWING AREAS...IN CALIFORNIA...GREATER LAKE TAHOE AREA... LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES AND MONO. IN WESTERN NEVADA...GREATER LAKE TAHOE AREA AND GREATER RENO- CARSON CITY-MINDEN AREA. * UNTIL 11 PM PDT THIS EVENING * SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS EVENING...WITH RATES NEAR OR EXCEEDING ONE INCH PER HOUR. THESE HEAVY DOWNPOURS COULD CAUSE LOCALIZED FLASH FLOODING IN SOME AREAS. * HEAVY RAINFALL MAY CAUSE RAPID RISES IN SMALL STREAMS AND CREEKS...ESPECIALLY SOME THAT MAY BE DRY THIS TIME OF YEAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLOODING OF SMALL STREAMS...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER.GOV/RENO FOR UPDATES AND BE PREPARED FOR IMMEDIATE ACTION SHOULD HEAVY RAINS AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED. && $$ HTTP://WEATHER.GOV/RENO
104 WGUS65 KREV 130456 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 956 PM PDT MON SEP 12 2011 CAZ071>073-NVZ002-003-130600- /O.CAN.KREV.FF.A.0003.000000T0000Z-110913T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-MONO-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE... SOUTH LAKE TAHOE...TRUCKEE...BRIDGEPORT...MAMMOTH LAKES... INCLINE VILLAGE...SPARKS...GARDNERVILLE...VIRGINIA CITY 956 PM PDT MON SEP 12 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA HAS BEEN CANCELLED. THUNDERSTORMS HAVE DECREASED IN COVERAGE AND INTENSITY THIS EVENING AND THE THREAT FOR FLASH FLOODING HAS DIMINISHED. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Sep 12, 3:35 AM PDT, 23 minutes earlier.
Area forecast discussion, Sep 12, 3:35 AM PDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 335 AM PDT MON SEP 12 2011 .SHORT TERM... LITTLE CHANGE TO THE FORECAST AS LOW PRESSURE CENTERED OVER SOUTHERN CA WILL REMAIN FAIRLY STATIONARY TODAY AND TUESDAY. IT WILL CONTINUE TO BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION WITH LIGHT WINDS. THE LOW LOOKS TO FINALLY BEGIN WEAKENING BY WEDNESDAY AFTERNOON...WITH OVERALL SYNOPTIC FLOW BEGINNING TO NUDGE IT EAST. GEFS SHOWS THAT PW VALUES WILL REACH 4-5 STANDARD DEVIATIONS ABOVE NORMAL OVER AND WEST OF THE SIERRA CREST AND 2-3 ACROSS WESTERN NV FOR TODAY AND TUESDAY. THIS TRANSLATES TO GREATER THAN 0.75 INCHES OVER THE BASIN AND RANGE AND AROUND 1 INCH OVER THE SIERRA. GOOD CONFIDENCE IN ANOTHER DAY OF SCT THUNDERSTORMS AND PERIODS OF HEAVY RAIN ACROSS THE ENTIRE FORECAST AREA...WITH BEST CHANCES OVER THE CREST. MAIN FORCING MECHANISM CONTINUES TO BE DAYTIME HEATING WITH GOOD INSTABILITY AS INDICATED BY MID LEVEL LAPSE RATES AGAIN BETWEEN 7 AND 8 C/KM. STEERING FLOW WILL REMAIN LIGHT CAUSING STORMS TO BE SLOW MOVING AND PROVIDE WETTING RAINS THROUGH THE EVENING. THUNDERSTORMS WILL DISSIPATE TO ISOLATED SHOWERS TONIGHT AS OVERALL DYNAMICS WEAKEN. OVERALL THIS AFTERNOON LOOKS VERY SIMILAR TO YESTERDAY. MAINTAINED SCT THUNDERSTORM COVERAGE ACROSS THE REGION TUESDAY AFTERNOON AS MOISTURE AND INSTABILITY REMAIN INCREASED. DAYTIME HEATING WILL AGAIN BE THE MAIN SOURCE OF FORCING...HOWEVER THERE MAY BE A BIT ADDITIONAL LIFT PRESENT OVER WESTERN NV NORTH OF I-80 AS MODELS AGREE ON A SMALL JET STREAK DEVELOPING OVER THE GREAT BASIN BY THE AFTERNOON. ISOLATED THUNDERSTORMS EXPECTED WEDNESDAY AS MOISTURE REMAINS IN PLACE...BUT INSTABILITY DECREASES SLIGHTLY AS THE LOW WEAKENS. TEMPERATURES WILL CONSISTENTLY REMAIN A FEW DEGREES ABOVE SEASONAL NORMALS THROUGH MIDWEEK WITH LIGHT WINDS. LABELLE .LONG TERM...THURSDAY THROUGH SUNDAY... AS WE GO INTO THURSDAY A TROUGH MOVES INTO THE PAC NW BRINGING IN SOME INCREASED SOUTHWEST FLOW ALOFT. GFS AND EC COMING INTO BETTER AGREEMENT AT LEAST THROUGH FRIDAY...ALTHOUGH THE EC STILL REMAINS THE SHARPER OF THE TWO. BOTH MODELS SUGGEST ANOTHER ROUND OF ISOLATED THUNDERSTORMS ON THURSDAY AND FRIDAY...ESPECIALLY STARTING IN THE TYPICAL CONVERGENCE ZONES ALONG THE SIERRA FRONT AND GETTING PUSHED OFF INTO THE BASIN AND RANGE BY LATE AFTERNOON. THERE SHOULD BE JUST ENOUGH LINGERING MOISTURE AND INSTABILITY...WITH LI'S AROUND -1 AND MOD TOTALS AROUND 32-33. WENT AHEAD AND SPREAD THE THE ISOLATED THUNDERSTORM CHANCES INTO PERSHING AND CHURCHILL COUNTIES FOR THURSDAY. WE'LL HAVE TO KEEP AN EYE ON THE UPPER LEVEL WAVE COMING THROUGH FRIDAY AND FRIDAY NIGHT...COULD HELP SET OFF SOME ELEVATED CONVECTION. AFTER FRIDAY...THINGS QUIET DOWN A BIT AS THE TROUGH DIGS DEEPER INTO CA/NV. TEMPS WILL COOL OFF SEVERAL DEGREES TO NEAR NORMALS FOR MID SEPT...WITH UPPER 70S/LOW 80S IN WESTERN NV AS WE GO INTO THE WEEKEND...LOW 70S IN THE SIERRA VALLEYS. WEAK DEFORMATION MAY SETUP OVER CA/NV IF THE TROUGH PINCHES OFF A CLOSED LOW IN SOUTHERN CA AS THE ECMWF SUGGESTS. KEPT THE SLIGHT CHANCE OF SHOWERS AND THUNDER OVER MONO-MINERAL ON SATURDAY TO ACCOUNT FOR THIS POSSIBILITY. HOON && .AVIATION... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY ACROSS THE REGION. BEST CHANCES WILL BE IN THE SIERRA...ALTHOUGH ALL TERMINALS IN THE AREA WILL BE IMPACTED BY STORMS TO SOME DEGREE. STRONG OUTFLOW WINDS UP TO 50 MPH WILL BE POSSIBLE AROUND THUNDERSTORMS...WITH SMALL HAIL ALSO A THREAT. MODERATE TO HEAVY RAINFALL IS LIKELY...WITH REDUCTIONS IN VIS POSSIBLE. VIS MAY DROP DOWN TO MVFR...BUT WILL BE SHORT LIVED. HOON && .FIRE WEATHER... SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN AFFECT THE REGION TODAY. SOME STORMS WILL PRODUCE DRY LIGHTNING EARLY ON IN THE AFTERNOON...BUT STORMS ARE EXPECTED TO BECOME WETTER AND MORE NUMEROUS BY LATE AFTERNOON. THE MAIN THREAT WILL AGAIN BE GUSTY OUTFLOW WINDS OF UP TO 50 MPH...ESPECIALLY FOR THE LOWER VALLEYS. WITH NUMEROUS STORMS GOING UP AROUND THE AREA...SHIFTING WIND DIRECTIONS WILL BE LIKELY THROUGH EARLY EVENING. HOON && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Sep 11, 3:03 PM PDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 303 PM PDT SUN SEP 11 2011 CAZ070>073-NVZ001>005-121415- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 303 PM PDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. GUSTY OUTFLOW WINDS UP TO 50 MPH...LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL BE THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE ON MONDAY AND TUESDAY AND THEN DECREASE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN ACCORDANCE WITH STANDARD OPERATING PROCEDURES. HTTP://WEATHER.GOV/RENO
In the hours before
Local storm report, Sep 12, 12:19 AM PDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
1219 AM PDT MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 1 S NEW WASHOE CITY 39.28N 119.77W
09/11/2011 M1.17 INCH WASHOE NV TRAINED SPOTTER
MEASURED IN 45 MINUTES.
0300 PM HEAVY RAIN 4 NNE NEW WASHOE CITY 39.36N 119.75W
09/11/2011 E1.50 INCH WASHOE NV TRAINED SPOTTER
0318 PM HEAVY RAIN 4 SSW GARDNERVILLE 38.90N 119.77W
09/11/2011 M0.69 INCH DOUGLAS NV TRAINED SPOTTER
MEASURED IN LAST ONE HOUR AND 15 MINUTES. SOME PEA SIZED
HAIL.
0318 PM HEAVY RAIN 3 NE GARDNERVILLE 38.97N 119.69W
09/11/2011 M0.78 INCH DOUGLAS NV TRAINED SPOTTER
MEASURED IN 30 MINUTES.
0400 PM HEAVY RAIN 2 WNW GARDNERVILLE 38.95N 119.77W
09/11/2011 M0.47 INCH DOUGLAS NV TRAINED SPOTTER
MEASURED OVER AN HOUR
0429 PM HEAVY RAIN S LEE VINING 37.96N 119.12W
09/11/2011 E0.50 INCH MONO CA TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 0.50 INCHES OF RAIN IN 30-45
MINUTES.
0500 PM HEAVY RAIN 7 W QUINCY 39.92N 121.06W
09/11/2011 E0.25 INCH PLUMAS CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED LOCAL ROADWAY FLOODING AND
APPROXIMATELY 0.25 INCHES OF RAIN IN 15 MINUTES.
0530 PM FLASH FLOOD KINGS BEACH 39.24N 120.03W
09/11/2011 PLACER CA NWS EMPLOYEE
STREET FLOODING OCCURRED ALONG HIGHWAY 28 NEAR THE
INTERSECTION OF HIGHWAY 267. TIME OF THE EVENT IS
APPROXIMATE.
0628 PM HEAVY RAIN 4 E TRUCKEE 39.33N 120.13W
09/11/2011 M0.37 INCH NEVADA CA MESONET
RAINFALL TOTAL BETWEEN 430 AND 530 PM.
0803 PM HEAVY RAIN NW SOUTH LAKE TAHOE 38.94N 119.99W
09/11/2011 M0.57 INCH EL DORADO CA TRAINED SPOTTER
THUNDERSTORM DROPPED 0.57 INCHES OF RAIN THIS AFTERNOON.
1026 PM TSTM WND GST 5 WSW GARDNERVILLE 38.91N 119.83W
09/11/2011 M52.00 MPH DOUGLAS NV TRAINED SPOTTER
A 52 MPH WIND GUST OCCURRED AROUND 2PM TODAY IN
ASSOCIATION WITH A PASSING THUNDERSTORM. 0.21 INCHES OF
RAIN OCCURRED BETWEEN 2 AND 4 PM.
&&
O'HARAThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 2:17 PM PDT | Special Weather Statement | REV | Lassen | 43 min |
| Sep 12, 3:15 PM PDT | Special Weather Statement | REV | Lassen | 60 min |
| Sep 12, 4:05 PM PDT | Special Weather Statement | REV | Sierra | 40 min |
| Sep 12, 4:53 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 37 min |
| Sep 11, 5:45 PM PDT | Special Weather Statement | REV | 60 min | |
| Sep 12, 2:52 PM PDT | Special Weather Statement | REV | 38 min |
Nearby
Flash Flood Watches in California, 2011Flash Flood Watches in Nevada, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.